So the early adverse effects of lithium GI distress
which pretty much any oral medication seems like it causes GI distress, doesn't it?
Remember they feel tired. Now you start thinking about you're messing with electrolytes;
these other side effects will make sense. That's the best way to remember these things.
Don't just try and memorize a list. What you wanna do is group like things together.
We call that 'chunking information'. It will help your brain remember.
So, I know that lithium is in the same periodic group as like sodium and potassium.
When you start messing around with my electrolytes, muscle weakness makes sense.
Headache makes sense. Confusion makes sense. Memory impairment and polyuria and thirst.
This is a big bummer with lithium.
When patients start taking lithium, they start peeing like crazy.
'Poly' meaning many, 'uria', a lot of urination.
They pee a lot. And because they pee a lot, they're very thirsty
because their body is saying, "What the heck is going on?
Everything we're taking in is going right out." Now hopefully that effect will wear off.
These are the things that happen early on when you're taking lithium
and most of these should kind of go away.
But initially, you can see -- would you be excited about taking a medication that causes all of these side effects?
Yeah, most of us the answer would be "Thanks, I'm good."
But remember, it's a mood stabilizer.
So, we're treating someone who has these severe highs and severe lows and impulsive behaviors.
So, while this will take some encouragement for the patient,
you wanna recognize this is normal that they experience these things early on in the treatment.
Now, fluid balance and lithium.
Remember, lithium cause -- you have the polyuria, you pee out a lot.
Did you kinda wonder why?
Well, often times if you understand the why behind the side effect, it'll just stick better in your brain.
I love the picture that we've put here.
This is usually what you see in a water closet sign.
Lithium blocks the effects of a hormone ADH.
Now, take a minute and write out what ADH stands for.
A is anti, D is diuretic, H stands for hormone.
Okay, so what this hormone does--remember hormones are just chemical messengers that tell my body what to do.
Anti is clearly against, diuretic is peeing out water, and H stands for hormone which just means chemical messenger.
So, this is a hormone that tells my body to be against diuresing.
Lithium blocks that effect. That is why a patient on lithium pees out a lot, okay?
Because lithium blocks the effects of antidiuretic hormone.
Okay, so you've got this excessive urination going. I mean like up to three liters a day.
Hey, average would be like you'd take in about a liter and a half of fluid
and you put out about a liter and a half of fluid, this is gonna be twice as much caused by the lithium.
Why? Remember, lithium blocks that hormone, antidiuretic hormone,
which is why they pee out so much.
So, this puts a patient at risk to be a little bit hypovolemic.
If I'm excessively peeing out fluid, my intravascular volume is gonna drop
because I just had less volume on board.
This puts me at risk for orthostatic hypotension, makes me kinda dizzy sometimes,
if it gets severe it can put me into hypovolemic shock.
At the very least, it's probably gonna drop my blood pressure.
So, you want the patient to increase their fluids to try to deal with that.
Okay, so we walked through why lithium makes a patient pee so much.
It blocks ADH, they have excessive urination
and it's your job to educate them not only to keep a normal sodium
but to also increase their fluids to help keep a balance.
Now often times, patients who need lithium are gonna have to be on it
for a life so there's some chronic adverse effects.
We talked about what happen early on in lithium treatment.
Now we'll look at the potential things to happen if a patient is on this for a long period of time.
First of all, it might cause degenerative changes to the kidney.
So, you're going to want to monitor kidney function consistently over a period of time
and especially during acute hospitalizations.
Also, as a nurse, you wanna make sure that you're not administering a medication
that also is damaging to the kidney like say, possibly an antibiotic.
So, your job is to be on the lookout for this patient's kidney function
if you know they've been on lithium.
The second organ that might affect is the thyroid.
Now it can cause a goiter, that's just a big enlargement of the thyroid or it can cause hypothyroidism.
If it causes hypothyroidism, we might need to replace that thyroid hormone with levothyroxine.
So, your job as a nurse is to know that a patient who's been on long term lithium,
you wanna look at kidney function and you wanna pay attention to what's going on with their thyroid.
Now, lithium interacts with some medications. What about diuretics?
See if you can remember why a diuretic might be a problem for lithium.
Remember diuretics cause low sodium.
Low sodium for any reason puts a patient on lithium at increased risk for toxicity.
Good job. Now let's look at NSAIDs. This one you may not be familiar with.
NSAIDs suppress prostaglandin and increase retention of sodium and the lithium, okay?
So, a patient who's taking lithium can't take an NSAID like aleve or ibuprofen, naproxen sodium,
those simple over the counter medications
because NSAIDs plus lithium will increase the risk for lithium toxicity.
Now antihistamines, this one is a little problematic because antihistamines cause urinary retention.
So, we know that lithium blocks ADH and you pee a lot,
if you have taken antihistamine that causes urinary retention,
this might be particularly uncomfortable for your patients.
So, when you think about the interactions, you wanna watch your patient closely for low sodium
if they're taking diuretics, they cannot take NSAIDs and lithium at the same time
because it puts them at a risk for lithium toxicity,
and antihistamines might make your patient really uncomfortable because of the risk of urinary retention.